Late yesterday at the Endocrine Society’s ENDO 2015 conference, I attended a fascinating session about performance enhancing drugs given by Dr Shalender Bhasin.
When we think about performance enhancing drugs (PEDs), we tend to associate their use with elite athletes who are using them to get an edge to win a game or a race (with the cycling scandals being an example). While this certainly does occur, the far more common abuse of PEDs is actually amongst recreational weight lifters, who use PEDs to improve their aesthetic appearance (ie to looked as cut and ripped as possible). Those that use PEDs for muscle appearance may be at an even higher risk of adverse health effects than the elite athlete, because recreational body builders are more inclined to use these drugs for many years continuously, whereas elite competitive athletes tend to use them more intermittently, usually limited to a few years, and usually supervised by sports med physicians. (That being said, let’s be clear: any use of PEDs can be very dangerous, ‘monitored’ or not.)
The use of PEDs by men with the goal of enhancing their aesthetic appearance sheds light on an important issue that doesn’t get enough attention: namely, that it is not only women, but also men, that are at risk of body image disorders in our current society. While women may feel a social pressure to emulate the wafer thinness of some celebrities or models, men may also feel pressure to emulate their Hollywood counterparts, to be more chiseled and buff than may be obtainable under normal physiologic circumstances. A term called Muscular Dysmorphic Syndrome has been coined to describe the condition where an individual (usually a man) is preoccupied with muscularity and leanness, causing dissatisfaction with the person’s own body size and shape to the point where it results in impaired function in occupation and social life.
Muscular Dysmorphic Syndrome with resultant abuse of performance enhancing drugs (PEDs) can be difficult to detect. This group of individuals typically do not come to doctors for help, and if they do, may not admit that they are using PEDs. This is a grave concern, because there are multiple (including some life threatening) risks of PED use, with the particular list of risks depending upon the drug or drugs being used. (PEDs can vary from testosterone derivatives, to growth factors, to hormone modulators, to diuretics, to Beta-2 agonists, to peptides, to stimulants – or any combination of the above).
As Dr Bhasin eloquently pointed out, the best diagnostic tool that we as health care professionals have to diagnose both Muscular Dysmorphic Syndrome and resultant PED abuse is a good conversation – ie, to proactively ask our patient about it if suspected; and, the ability to have an empathetic, compassionate discussion with our patient about it.
Follow me on twitter! @drsuepedersen
www.drsue.ca © 2015